Missouri, 2016

Flash Flooding and Flooding in Missouri, June 1 to 4, 2016

June 1 to 4, 2016 · NWS SGF · 12 events in 5 counties and zones

A few days of heavy rainfall led to flash flooding over the eastern Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few days of heavy rainfall led to flash flooding over the eastern Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 1, 11:24 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 1, 11:24 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1224 PM CDT WED JUN 1 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 AM CDT Wed Jun 1 2016

Convection which brought some localized flooding has mostly ended
over the area. Additional convection has fired over central
Missouri early this morning. Main upper low was located over
northern MN, but large area of cyclonic flow was occurring into
southern MO with pieces of embedded shortwave energy within this
cyclonic flow. Additionally, a weak cold front was located just to
the west of the area. Due to weak shear and very slow storm
motions, the convection developing will be slow to move and may
cause some localized flooding.

Main focus will be with shower/thunderstorm chances through the
early part of the weekend and then with temperatures for the
remainder of the forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Wed Jun 1 2016

Convection over the northeast portion of the CWA is expected to
slowly lift northeast through the remainder of the overnight hours
and may produce some heavy rain and cloud to ground lightning. The
weak cold front will gradually shift across the area today and
will be the focus for shower/thunderstorm redevelopment by late
this morning into the afternoon, as instability increases. The
convection will likely linger through the evening hours similar to
this past evening before diminishing during the overnight. Weak
flow aloft will keep slow storm motions in play with convection
today/tonight, so thunderstorms with heavy rain may pose
additional localized flooding risks. At this time, we are not
expecting any severe storms as wind shear profiles look rather
weak.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 AM CDT Wed Jun 1 2016

A weak shear zone will remain over southern Missouri on Thursday
into Friday which will keep widely scattered to scattered
thunderstorms in the forecast for mainly the southern portions of
the CWA. Eventually, a stronger northern stream shortwave will
dive southeast across the Great Lakes into the Ohio valley,
bringing a surface cold front and cooler/drier conditions into the
area by Saturday night. The drier conditions will linger through
the middle part of next week. There will be a warming trend by the
middle of next week as upper level ridging begins to build back
into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar for showers and thunderstorms this
afternoon and early this evening. If one of these cells directly
affects an airfield, then flight conditions will likely be
reduced.

Otherwise mostly VFR conditions are expected tonight and tomorrow
morning.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jun 1, 10:01 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 AM CDT WED JUN 1 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1101 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS SOUTH
  CENTRAL MISSOURI LATE THIS MORNING. SCATTERED STORMS WILL
  CONTINUE TO DEVELOP AND EXPAND BACK TO THE WEST THIS AFTERNOON
  AND EVENING. THE BEST COVERAGE IN STORMS WILL GENERALLY BE
  ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. OCCASIONAL CLOUD
  TO GROUND LIGHTNING STRIKES CAN BE EXPECTED FROM ANY STORM.
  THESE STORMS WILL ALSO BE SLOW MOVING...WITH LOCALLY HEAVY
  RAINFALL AND LOCALIZED FLOODING POSSIBLE WHERE HEAVY RAIN SITS
  ACROSS THE SAME LOCATION FOR A EXTENDED LENGTH OF TIME. SEVERE
  STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
  THURSDAY...MAINLY ACROSS SOUTHERN MISSOURI SOUTH OF U.S.
  HIGHWAY 60. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE
  FRIDAY AND SATURDAY ACROSS THE WHOLE AREA. NO SEVERE STORMS ARE
  EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

The radar

The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Howell

When
June 1, 1:37 PM CST to 3:37 PM CST
Where
Howell County, 3.88 mi E of South Fork to 3.96 mi E of South Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.622, -91.901

State Route JJ along the South Fork of the Spring River was flooded and impassable.

Flash Flood, Newton

When
June 1, 1:39 PM CST to 3:39 PM CST
Where
Newton County, 0.12 mi WSW of Neosho to 0.09 mi W of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.372

There was a report of 1.60 inches of rainfall in about 20 minutes which caused flash flooding across the city of Neosho. Officials had to close several city streets due to flooding.

Flash Flood, Newton

When
June 1, 1:50 PM CST to 3:50 PM CST
Where
Newton County, 0.55 mi N of Neosho to 0.38 mi N of Neosho
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.878, -94.370

There were several water rescues around the Neosho area and one person nearly drowned.

Flash Flood, Newton

When
June 1, 2:01 PM CST to 4:01 PM CST
Where
Newton County, 0.75 mi ESE of Neosho to 0.77 mi ESE of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.867, -94.357

Officials had to rescue a person from a near drowning due to flash flooding near Freeman Street and Joplin in Neosho.

Flash Flood, Howell

When
June 1, 2:55 PM CST to 4:55 PM CST
Where
Howell County, 3.45 mi SE of South Fork to 3.68 mi SE of South Fork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.590, -91.932

Secondary roads in the southern portion of Howell County were flooded from excessive rainfall.

Flash Flood, Howell

When
June 1, 4:04 PM CST to 6:04 PM CST
Where
Howell County, 0.64 mi ESE of Pottersville to 0.67 mi ESE of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.697, -92.019

Route K was impassable due to flooding near Pottersville.

Flash Flood, Howell

When
June 1, 5:32 PM CST to 7:32 PM CST
Where
Howell County, 1.22 mi SE of Leota to 1.45 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.518, -92.014

Highway 142 near the Bennetts River was flooded and impassable.

Flood, Texas

When
June 1, 9:23 PM CST to June 2, 12:23 AM CST
Where
Texas County, 6.9 mi S of Dunn to 6.64 mi S of Dunn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.050, -92.192

The low water crossing near the North Fork Creek and Highway EE was flooded and impassable.

Flash Flood, Taney

When
June 4, 8:10 AM CST to 10:10 AM CST
Where
Taney County, 3.68 mi SSW of Branson Mem Arpt to 3.55 mi SSW of Branson Mem Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.600, -93.302

Five individuals were rescued from a home on Austin Avenue which had water waist deep in the residence. Two vehicles were washed away. Numerous roads were impassable across the county.

Flash Flood, Taney

When
June 4, 8:10 AM CST to 10:10 AM CST
Where
Taney County, 0.34 mi W of Branson to 0.24 mi W of Branson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.649, -93.226

Numerous roads were impassable due to flooding in the city of Branson.

Flash Flood, Douglas

When
June 4, 9:10 AM CST to 11:10 AM CST
Where
Douglas County, 1.47 mi ENE of Ava to 1.56 mi E of Ava
Cause
Dam / Levee Break
Reported by
Department of Highways
Coordinates
36.959, -92.626

MODOT reported that Route FF was impassable due to flooding east of Ava.

Flood, Douglas

When
June 4, 2:28 PM CST to 5:28 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.81 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

State Highway EE was impassable due to flooding along the North Fork River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627744, 627745, 627746, 627747, 627748, 627749, 627750, 627754, 627751, 627752, 627753, 627755.